MAUDE Adverse Event Report: ZOLL CIRCULATION ZOLL IVTM QUATTRO CATHETER; CENTRAL VENOUS CATHETER

ZOLL CIRCULATION ZOLL IVTM QUATTRO CATHETER; CENTRAL VENOUS CATHETER
Model Number IC-4593CO
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/16/2017
Type of Reportable Event Death
Additional Manufacturer Narrative
The zoll catheter in complaint will not be returned for investigation.Therefore, a physical investigation will not be performed.A supplemental report will be filed if the product is returned and investigation has been completed.This subject experienced non-anterior st segment elevation myocardial infarction (stemi), and was enrolled into the (b)(6) study, and underwent percutaneous coronary intervention (pci) and cooling procedure that was interrupted.The vf occurred in the catheterization laboratory during the pci one hour and fifteen minutes after the ivtm quattro cooling catheter insertion and hypothermia initiation, and prior to the target temperature of 32°c has been achieved.The site reported that the pci was not successful and the patient's condition of acute stemi deteriorated with recurrent ventricular fibrillation and 3rd degree atria-ventricular (av) block.The patient was repeatedly resuscitated with multiple direct-current (dc) cardioversion-defibrillations attempts, but her recurrent ventricular fibrillation was resistant to dc shocks.Because of 3rd degree av block a temporary pacing wire was inserted.Approximately five minutes after the vf occurrence, the site decided to stop cooling for a total dose of cooling of around 1 hour 20 minutes.Despite the complex treatment and applied resuscitation effort the subject died from recurrent ventricular fibrillation and irreversible acute myocardial infarction.In agreement with the study investigator the event was serious because it did meet criteria of seriousness per regulations (criteria of death).Acute myocardial infarction (mi) remains a leading cause of morbidity and mortality worldwide.Myocardial infarction occurs when myocardial ischemia, a diminished blood supply to the heart, exceeds a critical threshold and overwhelms myocardial cellular repair mechanisms designed to maintain normal operating function and homeostasis.Ischemia at this critical threshold level for an extended period results in irreversible myocardial cell damage or death.Approximately 450, 000 people in the united states die from coronary disease per year [american heart association.Cardiovascular disease statistics.Available at http://www.Americanheart.Org/presenter.Jhtml?identifier=4478 (march 2, 2009)].The survival rate for u.S.Patients hospitalized with mi is approximately 95%.Diseases of the circulatory system are one of the main causes of mortality in each of the european union (eu) member states: they accounted for close to two thirds (65.5 %) of all deaths in bulgaria, down to just one quarter of the total in denmark (24.3 %) and france (25.0 %).Across the eu-28, a higher proportion of women (40.5 %), like this subject, died from diseases of the circulatory system than men (34.4 %).The standardized death rate from ami for slovakia, the country of origin for this patient, was reported as high as 376.1 per 100 000 female inhabitants compare to france (34.8 per 100 000), netherlands (54.7 per 100 000), or denmark (61.8 per 100 000) [cardiovascular disease statistics, eurostat statistics, data extracted in october 2016; http://ec.Europa.Eu/eurostat/statistics_explained/index.Php/cardiovascular_diseases_statistics].A vf is known as a serious complication of acute myocardial infarction.In a recent retrospective analysis of two randomized trials sustained ventricular arrhythmias occurred in almost 6% of patients in the very early phase of acute mi indicating the significance of vt (ventricular tachycardia)/vf in this situation [bulent gorenek, cardiac arrhythmias in acute coronary syndromes: position paper from the joint ehra, acca, and eapci task force; ep europace, volume 16, issue 11, 1 november 2014, pages 1655-1673].Many large observational and randomized studies have assessed sudden cardiac death after mi with an overall incidence ranging from 2%/year to 4%/year [sudden death in patients with myocardial infarction and left ventricular dysfunction, heart failure, or both.Solomon sd, zelenkofske s.Et al., n engl j med.2005; 352:2581-2588].The genetic studies revealed that arrhythmogenesis early in the course of an acute coronary syndrome (acs), manifested as often polymorphic ventricular tachycardia (vt) or ventricular fibrillation (vf) is observed in a minority of patients with acute ischemia and is often associated with genetic predisposition [genome-wide association study identifies a susceptibility locus at 21q21 for ventricular fibrillation in acute myocardial infarction, c.R.Bezzina, r.Pazoki, r.F.Marsman, et al., nat genet, 2010, vol.42 (pg.688-91)].In agreement with study investigator, this event was not related to study device or cooling procedure, and was probably related to the patient's clinical condition of acute stemi complicated with unsuccessful revascularization by pci with failed attempt to restore rca circulation in this elderly patient.In addition, numerous studies have demonstrated that acute myocardial infarction (ami) complicated with concomitant hypertension and diabetes associates with a greater risk of death like in this subject.
 
Event or Problem Description
It was reported that a subject (a (b)(6) female) enrolled in a case series clinical study, experienced a non-anterior st segment elevation myocardial infarction (stemi) on (b)(6) 2017 at 09:15, and at 11:15 the ems brought the subject to the hospital.Her ecg at admission showed normal sinus rhythm and was abnormal for non-anterior stemi.Her vital signs were heart rate 77 beats/min, blood pressure 160/60 mmhg, respiratory rate 16 breaths/min, and tympanic temperature 35.8°c.The subject past medical history was remarkable for current hypertension, coronary artery disease, and diabetes mellitus controlled by diet and oral medications.The subject did not report any surgical medical history.She never used tobacco and did not use alcoholic beverages (less than 1 drink per year).On (b)(6) 2017 at 11:25, the subject signed (b)(6) study consent form and was enrolled into the (b)(6) study.Antishivering medications buspirone and pethidine were administered after enrollment before cooling per the study protocol.The total volume of 2.0 l of 4°c normal saline was infused from 11:34 to 11:58.The subject arrived at catheterization laboratory on (b)(6) 2017 at 11:30.Diagnostic angiogram was performed from 11:48 to 12:04 and indicated that the target lesions was (right coronary artery) rca.On (b)(6) 2017 on 11:43 the ivtm quattro cooling catheter was inserted and at 11:46 cooling was initiated.Target temperature of 32°c was set up on console.On (b)(6) 2017 the percutaneous coronary intervention (pci) was performed from 12:05 to 13:45, with the first balloon inflation occurred at 12:06 (per information provided in (b)(6) study patient report card).The subject's temperature read from console was 34.6°c at the time of pci.On (b)(6) 2017 at 13:09 a temporary pacing wire was inserted due to 3rd degree av block.On (b)(6) 2017 at 13:05 the site decided to stop cooling due to recurrent ventricular fibrillation resistant to dc shocks and resuscitation activity for a total dose of cooling of around 1 hour 20 minutes.The target temperature of 32°c was achieved at 13:15.On (b)(6) 2017 at 13:45 the subject expired.According to the health professional, the death was not related to the study device or cooling procedure, and was probably related to the patient's clinical condition of acute stemi.

Brand Name
ZOLL IVTM QUATTRO CATHETER
Common Device Name
CENTRAL VENOUS CATHETER
Manufacturer (Section D)
ZOLL CIRCULATION
2000 ringwood ave.
san jose CA 95131
MDR Report Key6865997
Report Number3010617000-2017-00772
Device Sequence Number1222026
Product Code NCX
UDI-Device Identifier00849111075534
UDI-Public00849111075534
Combination Product (Y/N)N
Initial Reporter CountryLO
PMA/510(K) Number
K101987
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,s
Initial Reporter Occupation Health Professional
Type of Report Initial
Report Date (Section B) 09/14/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberIC-4593CO
Device Catalogue Number8700-0783-14
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/16/2017
Initial Report FDA Received Date09/14/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age71 YR